Missouri, 2018

Flash Flood and Lightning Strike in Missouri, September 7 to 8, 2018

September 7 to 8, 2018 · NWS LSX · 2 events in 2 counties and zones

A combination of a stalled frontal boundary and the remnants from Tropical Storm Gordon brought several rounds of heavy rainfall to portions of Missouri and Illinois. The axis of heaviest rainfall was just south of the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A combination of a stalled frontal boundary and the remnants from Tropical Storm Gordon brought several rounds of heavy rainfall to portions of Missouri and Illinois. The axis of heaviest rainfall was just south of the St. Louis metro area, especially over southern St. Louis County and Jefferson County in Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 7, 5:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 7, 5:10 PM CST, 3 hours 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
610 PM CDT Fri Sep 7 2018

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 337 PM CDT Fri Sep 7 2018

The focus for the forecast remains on the potential for very
heavy rain and flash flooding through Sunday morning.

Showers have finally developed farther south, just north of the
surface front extending from roughly Columbia, MO to Springfield,
IL. The expectation is for widespread showers to continue into the
early evening, with at least scattered showers and isolated storms
to persist along the front into the overnight hours. See the latest
WPC Mesoscale Precipitation Discussion for more details on the
threat posed by this feature. Away from the front, isolated to
scattered showers and storms will last into the early evening,
diminishing somewhat before 06z.

After 06z, we'll really begin to see the full effects of Gordon just
as an upper level trough begins to impact the region. This will
result in heavy rain along and just north of the track of Gordon,
which current guidance shows moving from roughly West Plains, MO to
Farmington, MO to Salem, IL. Additionally, the combination of the
front, increased upper level dynamics, and Gordon will result in an
additional round of heavy precipitation tomorrow morning along
the front, again impacting areas just north of the I-70 corridor.

As far as timing is concerned, the heaviest rain will begin around
06z, shifting from west to east, finally exiting southern IL on
Saturday evening. At this point, it appears that areas just north of
I-70 as well as southwest IL will receive the heaviest additional
rain, around 5". Elsewhere, anywhere from 2"-4" is expected.
Given the tropical environment, this afternoon's storms have
managed to be extremely efficient rain produces, and this trend
should continue through the event. Moreover, it is possible that
bands of showers become nearly stationary over certain areas, and
in these instances, higher rainfall amounts than forecast are
likely. This is most likely to occur north of I-70 along the
frontal boundary. The flash flooding threat in this area is also
somewhat higher than elsewhere due to the amount of rain that has
already fallen over the past 36 hours.

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 337 PM CDT Fri Sep 7 2018

Rainfall will exit the region from west to east on Saturday night
before we completely dry out on Sunday. Guidance continues to
show a period dominated by high pressure next week, with dry
conditions and high temperatures gradually climbing from the mid
70s on Monday to the mid 80s by the end of the week.

BSH

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 552 PM CDT Fri Sep 7 2018

Persistent showers continued in UIN along with a low level
stratus cloud deck around 600 feet behind a nearly stationary
front extending from near COU east-northeast to just north of STL.
The remnant surface low of "Gordon" over northwest AR will move
northeastward through southern portions of MO and IL with
widespread showers expected north or left of the track of the low.
Scattered showers were already moving through the St Louis metro
area early this evening, but more widespread showers can be
expected late tonight and Saturday. The cloud ceiling will drop
into the IFR category in the St Louis metro area late tonight as
it already has in UIN and COU. Surface winds will be
northeasterly, and relatively strong and gusty on Saturday due to
a tight surface pressure gradient between "Gordon" and strong
surface ridging over the Great Lakes region.

SPECIFICS FOR KSTL: Persistent showers continued in northeast MO
and west central IL along with a low level stratus cloud deck
around 600 feet behind a nearly stationary front extending from
near COU east-northeast to just north of STL. The remnant surface
low of "Gordon" over northwest AR will move northeastward through
southern portions of MO and IL with widespread showers expected
north or left of the track of the low. Scattered showers were
already moving through the St Louis metro area early this evening,
but more widespread showers can be expected late tonight and
Saturday. The cloud ceiling will drop into the IFR category in
the STL area late tonight as it already has in UIN and COU.
Surface winds will be northeasterly, and relatively strong and
gusty on Saturday due to a tight surface pressure gradient between
"Gordon" and strong surface ridging over the Great Lakes region.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch through Sunday morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Sep 7, 2:53 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
353 PM CDT Fri Sep 7 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
353 PM CDT Fri Sep 7 2018

...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY...

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance of thunderstorms, and heavy rain is likely
this evening and overnight. A Flash Flood Watch is in effect for
the entire area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms, and heavy rain is likely
through Sunday over parts of the area. A Flash Flood Watch is in
effect for the entire area through early Sunday morning due to
this expected heavy rainfall. The highest rainfall amounts will be
just north of I-70 and also in southwest IL. Flash flooding is
most likely in these areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call in any flooding reports or rainfall
reports greater than one inch.

BSH

In the hours before

Local storm report, Sep 7, 7:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       2 SE CENTREVILLE        38.55N 90.07W
09/07/2018  E1.34 INCH       ST. CLAIR          IL   AMATEUR RADIO

&&

TILLY
Local storm report, Sep 7, 7:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
816 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       STEELEVILLE             38.01N 89.66W
09/07/2018  M3.08 INCH       RANDOLPH           IL   PUBLIC

            SINCE 600 PM AS OF 800 PM.

&&

TILLY
Local storm report, Sep 7, 8:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      SMITHTON                38.41N 89.99W
09/07/2018                   ST. CLAIR          IL   TRAINED SPOTTER

            FLOODING ALONG HIGHWAY 159 THROUGH SMITHTON.

&&

TILLY
Local storm report, Sep 7, 8:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FLASH FLOOD      BELLEVILLE              38.53N 90.00W
09/07/2018                   ST. CLAIR          IL   LAW ENFORCEMENT

            STRANDED MOTORIST IN HIS CAR STUCK IN WATER
            KNEE HIGH DEEP.

&&

GKS
Local storm report, Sep 7, 8:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
939 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       5 NW GERALD             38.45N 91.38W
09/07/2018  M1.48 INCH       GASCONADE          MO   CO-OP OBSERVER

            RAIN BEGAN 5:45 PM THIS AFTERNOON.

&&

TILLY
Local storm report, Sep 7, 8:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       DE SOTO                 38.14N 90.56W
09/07/2018  M1.50 INCH       JEFFERSON          MO   PUBLIC

            RAIN SINCE 600 PM. RELAYED VIA FOX 2.

&&

TILLY

The radar

The St Louis radar (KLSX), 46 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Jefferson

When
September 7, 9:00 PM CST to September 8, 12:39 AM CST
Where
Jefferson County, 0.72 mi S of Kimmswick to 1.38 mi NW of Dittmer
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.360, -90.370

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including U.S. Highways 61/67 near Bailey Road.

Lightning, St. Louis

When
September 8, 3:00 AM CST
Where
St. Louis County, 0.14 mi E of Marlborough
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.570, -90.317

Lightning struck a large tree. Half the tree fell onto two parked cars in a driveway and the garage of the home causing major damage. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783609, 783610.